zbMATH — the first resource for mathematics

On basic concepts of non-commutative topology. (English) Zbl 0596.46064
Summary: In the present paper we give an intrinsic axiomatic definition of a general non-commutative topology in terms of the lattice of all projections in an arbitrary atomic \(W^*\)-algebra B. The system of axioms connects the properties of non-commutative topology with order, Jordan and \(C^*\)-structures on B. For all that two key ideas are pursued: firstly, to generalize to non-abelian case the description of any topology by means of the bounded lower semicontinuous functions cone and, secondly, to provide that the set of ”continuous” elements in B be a \(C^*\)-algebra. Moreover, we give an effective characterization of compactness and show that a non-commutative topology is locally compact iff it is the Akemann-Giles topology associated with a certain \(C^*\)- algebra.
46L51 Noncommutative measure and integration
46L53 Noncommutative probability and statistics
46L54 Free probability and free operator algebras
54A99 Generalities in topology
Full Text: EuDML
[1] C. A. Akemann: The general Stone-Weierstrass problem for C*-algebras. J. Functional Analysis, 4 (2) (1969), 277-294. · Zbl 0177.17603
[2] C. A. Akemann: Left ideal structure of C*-algebras. J. Functional Analysis, 6 (2) (1970), 306-317. · Zbl 0199.45901
[3] C. A. Akemann: A Gelfand representation theory for C*-algebras. Pacific J. Math., 39 (1) (1971), 1-11. · Zbl 0203.44502
[4] C. A. Akemann, G. K. Pedersen: Complications of semicontinuity in C*-algebra theory. Duke Math. J., 40 (4) (1973), 785-796. · Zbl 0287.46073
[5] C. A. Akemann G. K. Pedersen, J. Tomiyama: Multipiers of C*-algebras. J. Functional Analysis, 13 {3) (1973), 277-301.} · Zbl 0258.46052
[6] J. Dixmier: Les C*-algèbres et leurs représentations. Gauthier-Villars, Paris, 1964. · Zbl 0152.32902
[7] E. G. Effros: Order ideals in a C*-algebra and its dual. Duke Math. J., 30 (1963), 391-412. · Zbl 0117.09703
[8] R. Giles, H. Kummer: A non-commutative generalization of topology. Indiana Univ. Math. J. 21 (1) (1971), 91-102. · Zbl 0219.54003
[9] R. Giles: Foundations for quantum mechanics. J. Mathematical Phys., 11 (1970), 2139-2160. · Zbl 0195.28103
[10] G. K. Pedersen: Applications of weak* semicontinuity in C*-algebra theory. Duke Math. J., 39 (3) (1972), 413-430. · Zbl 0244.46073
[11] G. K. Pedersen: Some operator monotone functions. Proc. Amer. Math. Soc, 36 (1972), 309-310. · Zbl 0256.47019
[12] S. Sakai: C*-algebras and W*-algebras. Springer-Verlag, Berlin-Heidelberg-New York, 1971. · Zbl 0219.46042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.